Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 192, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 8, 2017, 4:43 PM MDT for Las Animas County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2017, 4:43 PM MDT (22:43 UTC)
- Expired
- Aug 8, 2017, 5:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 106 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 2:42 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.7 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
849
WUUS55 KPUB 082243
SVRPUB
COC071-082330-
/O.NEW.KPUB.SV.W.0192.170808T2243Z-170808T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
443 PM MDT TUE AUG 8 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Central Las Animas County in southeastern Colorado...
* Until 530 PM MDT
* At 443 PM MDT, a severe thunderstorm was located 7 miles north of
Tyrone, or 31 miles northeast of Trinidad, moving southeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tyrone and Thatcher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3753 10434 3768 10418 3752 10376 3727 10401
TIME...MOT...LOC 2243Z 306DEG 24KT 3756 10422
HAIL...1.00IN
WIND...60MPH
$$
KT2 follow-up statements
270
WWUS55 KPUB 082259
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
459 PM MDT TUE AUG 8 2017
COC071-082330-
/O.CON.KPUB.SV.W.0192.000000T0000Z-170808T2330Z/
Las Animas CO-
459 PM MDT TUE AUG 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR CENTRAL LAS ANIMAS COUNTY...
At 458 PM MDT, a severe thunderstorm was located near Tyrone, or 31
miles northeast of Trinidad, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Thatcher and open country south of Thatcher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3745 10424 3764 10407 3752 10376 3727 10401
TIME...MOT...LOC 2258Z 306DEG 24KT 3750 10411
HAIL...1.00IN
WIND...60MPH
$$
KT966
WWUS55 KPUB 082309
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
509 PM MDT TUE AUG 8 2017
COC071-082330-
/O.CON.KPUB.SV.W.0192.000000T0000Z-170808T2330Z/
Las Animas CO-
509 PM MDT TUE AUG 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR CENTRAL LAS ANIMAS COUNTY...
At 509 PM MDT, a severe thunderstorm was located 7 miles south of
Thatcher, or 32 miles northeast of Trinidad, moving southeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Open country south of Thatcher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3742 10417 3760 10399 3752 10376 3728 10400
TIME...MOT...LOC 2309Z 306DEG 24KT 3745 10403
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
KTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:57 PM MDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 8, 2:57 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 257 PM MDT Tue Aug 8 2017 .SHORT TERM...(This evening through Wednesday) Issued at 248 PM MDT Tue Aug 8 2017 ...Another Round of Storms... Shortwave firing convection over the mountains this afternoon headed this way. Operational hi res model runs are favoring the mountains and divides for convection this evening, with a little less activity along the lower Arkansas River Valley. However, the experimental HRRR does have convection over the valley. At this point, tending to favor the operational runs with less activity over the lower Arkansas valley than to the north, south and west as stability may again be an issue. Temperatures are still running well below average through the valley which will help to deter convection. However, I never say never. If the right outflow boundary moves through, could break through the stable layer and initiate some strong convection as ample moisture remains and shear values are up today. Speaking of which, storms this afternoon and evening will have greater severe potential than in previous days. 0-6KM bulk shear values are hitting about 40 knots. This is more than enough for organized storm rotation. The Storm Prediction Center currently has the eastern mountains and plains under either a marginal or slight risk of severe the afternoon/evening. A few storms could organize enough to produce some quarter size hail and 60 mph winds. Otherwise, threats this evening will include heavy rain, flash flooding, 50 mph winds, local small hail and lightning. Little change for Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 248 PM MDT Tue Aug 8 2017 An upper level ridge is forecast to be centered to the south of CO, mainly over NM and TX, Wed night through Sun. Ocnl disturbances will move thru the west to northwest flow aloft over CO and there will still be plenty of moisture. As a result there will continue to be daily chances for showers and thunderstorms, being most numerous over and near the higher terrain in the late morning hours through the evening, and spreading acrs the southeast plains in the late afternoon and nighttime hours. Heavy rain will continue to be a concern each day. Therefore flash flooding continues to be a main concern as the ground becomes saturated from repeated showers and storms. Area burn scars and urban locations will be most susceptible to flooding. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 248 PM MDT Tue Aug 8 2017 An upper level disturbance and ample monsoon moisture will produce another round of showers and storms across the area through this evening. Thunderstorms are firing over the mountains in response to an advancing shortwave. This development will continue through the evening, spreading eastward across the plains. MVFR to LIFR GIGS and VSBYS can be expected in areas of precipitation. Thunderstorm threats will include heavy rain, gusty winds up to 50 mph, local small hail an lightning. A few storms over the eastern mountains and plains could be severe, producing quarter size hail and 60 mph winds. The KCOS, KPUB and KALS terminals will all be subject to the conditions described above. Much the same forecast for Wednesday. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...28 AVIATION...LW
Hazardous weather outlook, Aug 8, 12:02 PM MDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1202 PM MDT Tue Aug 8 2017 COZ058>089-093>099-091815- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1202 PM MDT Tue Aug 8 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will develop over the mountains and high valleys early this afternoon and spread east across the I-25 corridor and eastern plains through the remainder of the afternoon into the evening. The main storm threat today and tonight will be heavy rainfall, with flash flooding a possibility over area burn scars and urban locations. Storms will also produce lightning, wind gusts to 50 mph, and small hail. A few storms over the eastern mountains and plains could become severe, with hail up to the size of quarters and wind gusts to around 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be daily chances of showers and thunderstorms across the area through Monday, with the greatest coverage of storms expected to be over and near the higher terrain. The main threats from storms will be lightning and locally heavy rain, with the potential for flash flooding, especially across area burn scars. Small hail and gusty outflow winds will also be possible with a few of the stronger storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across southeast and south central Colorado. 50/50
In the hours before
Special weather statement, Aug 8, 2:21 PM MDT, 2 hours 22 minutes before
Special Weather Statement National Weather Service Pueblo CO 221 PM MDT TUE AUG 8 2017 COZ065-067>070-082045- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Eastern San Juan Mountains Above 10000 Ft CO- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO- 221 PM MDT TUE AUG 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIO GRANDE COUNTY UNTIL 245 PM MDT... At 220 PM MDT, Doppler radar was tracking a strong thunderstorm near Del Norte, or 28 miles northwest of Alamosa, moving southeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Monte Vista. LAT...LON 3774 10641 3774 10617 3755 10605 3744 10626 TIME...MOT...LOC 2020Z 330DEG 17KT 3772 10627 28
Local storm report, Aug 8, 2:26 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
226 PM MDT TUE AUG 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HEAVY RAIN 1 N WOODLAND PARK 39.01N 105.05W
08/08/2017 E1.00 INCH TELLER CO AMATEUR RADIO
10 MINUTE DURATION. STREET FLOODING...PEA
SIZE HAIL.
0210 PM HAIL 5 SE PENROSE 38.37N 104.96W
08/08/2017 M0.88 INCH FREMONT CO TRAINED SPOTTER
ESTIMATED 50 MPH WIND GUST.
&&Local storm report, Aug 8, 3:08 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
308 PM MDT TUE AUG 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 5 W SECURITY 38.75N 104.83W
08/08/2017 M0.75 INCH EL PASO CO TRAINED SPOTTER
&&
RMGSpecial weather statement, Aug 8, 3:08 PM MDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service Pueblo CO 308 PM MDT TUE AUG 8 2017 COZ081-085-086-082145- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 308 PM MDT TUE AUG 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO AND NORTH CENTRAL PUEBLO COUNTIES UNTIL 345 PM MDT... At 307 PM MDT, Doppler radar was tracking a strong thunderstorm over Security-Widefield, or 9 miles southeast of Colorado Springs, moving southeast at 25 mph. Dime size hail will be possible with this storm. Locations impacted include... Southeastern Colorado Springs, Fountain, Hanover, Stratmoor, Fort Carson, Security and Security-Widefield. LAT...LON 3869 10488 3883 10474 3865 10435 3844 10456 TIME...MOT...LOC 2107Z 307DEG 21KT 3872 10474 PGW
Special weather statement, Aug 8, 3:20 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
320 PM MDT TUE AUG 8 2017
COZ079-083-086-082215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
320 PM MDT TUE AUG 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT...EASTERN
CUSTER AND PUEBLO COUNTIES UNTIL 415 PM MDT...
At 319 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Pinon to near Pueblo West to
near Pueblo Reservoir to 16 miles southwest of Salt Creek to 17 miles
north of Greenhorn Mountain. Movement was southeast at 30 mph.
Heavy rain, half inch hail, wind gusts up to 50 mph and lightning
will be possible with these storms.
Locations impacted include...
Pueblo, Boone, Pueblo Reservoir, Salt Creek, Blende, Avondale, Pueblo
West, Pueblo Depot and Pinon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern Colorado.
LAT...LON 3847 10406 3801 10421 3783 10436 3812 10505
3848 10481
TIME...MOT...LOC 2119Z 294DEG 27KT 3845 10478 3833 10468 3820 10473
3809 10481 3813 10499
lwSpecial weather statement, Aug 8, 4:22 PM MDT, 21 minutes before
Special Weather Statement National Weather Service Pueblo CO 422 PM MDT TUE AUG 8 2017 COZ097-098-082300- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- 422 PM MDT TUE AUG 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND NORTHEASTERN BENT COUNTIES UNTIL 500 PM MDT... At 422 PM MDT, Doppler radar was tracking a strong thunderstorm near John Martin Reservoir, or 21 miles west of Lamar, moving southeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... John Martin Reservoir and Caddoa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 1100 PM MDT for southeastern Colorado. LAT...LON 3804 10315 3817 10302 3804 10269 3783 10292 TIME...MOT...LOC 2222Z 310DEG 8KT 3806 10300
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 9:56 PM MDT | Areal Flood Advisory | PUB | Pueblo | 2 hr |
| Aug 8, 1:31 PM MDT | Special Weather Statement | PUB | Teller | 59 min |
| Aug 8, 1:43 PM MDT | Special Weather Statement | PUB | Fremont | 62 min |
| Aug 8, 1:50 PM MDT | Special Weather Statement | PUB | Fremont | 25 min |
| Aug 8, 2:13 PM MDT | Special Weather Statement | PUB | Fremont | 62 min |
| Aug 8, 2:21 PM MDT | Special Weather Statement | PUB | Rio Grande | 24 min |
| Aug 8, 2:33 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont, Pueblo | 57 min |
| Aug 8, 3:08 PM MDT | Special Weather Statement | PUB | El Paso | 37 min |
| Aug 8, 3:20 PM MDT | Special Weather Statement | PUB | Pueblo | 55 min |
| Aug 8, 3:44 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas, Otero, Pueblo | 31 min |
| Aug 8, 4:13 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas, Otero, Pueblo | 47 min |
| Aug 8, 4:22 PM MDT | Special Weather Statement | PUB | Bent | 38 min |
| Aug 8, 4:27 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 33 min |
| Aug 8, 4:55 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 50 min |
| Aug 8, 5:22 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 38 min |
| Aug 8, 5:38 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Prowers | 52 min |
| Aug 8, 5:50 PM MDT | Tornado Warning | PUB | Baca, Bent | 25 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.